Elavil and Cymbalta
My Fiance was on amitrip first, but his Dr decided to add Cymbalta. After 2 weeks we went back because he was really tired and we thought he might be getting a UTI or kidney trouble (he’s on a lot of meds), and his Dr said there is a big contraindication between the 2 meds, so he took him off of the elavil. It’s something that Dr’s have to look at as weighing the benefits versus the risk.
I know this is in extreme medical-ese terminology, but this is the deal:
Drug Interactions Detected
Cymbalta (duloxetine) and Elavil (amitriptyline)
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John’s wort, phenylpiperidine opioids, dextromethorphan, and 5-hydroxytryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia. Particular caution is advised when increasing the dosages of these agents. The potential risk of serotonin syndrome should be considered even when administering one serotonergic agent following discontinuation of another, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent.
Again sorry I couldn’t find it in easier terms 🙂